Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 14 of 14 Posts

·
Registered
Joined
·
476 Posts
Discussion Starter · #1 ·
OK, dont know if im in the right forum, but here goes. I've been quite depressed just recently, had some good, and some bad days. On the bad days I dont want to get up for work, dont want to do anything, and feel close to tears most of the time. Or I can go to the other extreme where I feel so stressed, everything has to be done IMMEDIATELY, and I feel like I've got so much anger inside! The doctor has prescribed Prozac for me now, which he thinks will help my IBS too. Anyone here on Prozac, and has it helped?
 

·
Registered
Joined
·
106 Posts
Yep, I got the anxiety and depression thing going on. I was taking effexor rx but my liver enzymes went out of whack, but I felt better. Now I'm taking 40 mg prozac and struggling. I'm also seeing a cognitive behavior therapist. I bought this work book from Amazon called: Mind Over Mood by Greenberger and Pedesky. With the help of the book and therapist, I'm working on my thought process by journaling. I recommend the book. I'm trying progressive relaxation too. I often get that uptight tense anger feeling too; exercise seems to help me best with that. As far as the IBS, some doctors use ssri drugs for IBS, but I think the tricylic drugs are better known for helping IBS symptoms. However, there are more risks associated with those drugs-at least that is what my doctor told me b/c I inquired about those types. I will tell you that the Effexor calmed me way down and helped my IBS symptoms like never before, but I had to give it up for my liver. I've only been taking the Prozac for a few weeks at the 40mg level, so I can't tell you if it will help those symptoms. I think my doctor is going to eventually ramp me up to 80mg, because she made a comment about the combination of anxiety and depression is a little bit harder to treat.
 

·
Registered
Joined
·
476 Posts
Discussion Starter · #3 ·
I've been started off on 20mg. I have to go back in 3 weeks so see if they have taken any effect. He did say that it may help IBS too, but this is a 'wait and see' exercise! Since I predominantly get D, I'm hoping it doesnt make this worse!
 

·
Registered
Joined
·
106 Posts
If you do start having problems with "D", I'd give it a week or two to see if your stomach gets used to the Prozac. However, one of the possible side effects of Effexor Rx was "C", so it was perfect for me. Might be helpful for you too if you can't tolerate the Prozac. Even the Tricyclic type of anti-deppresants might be a good alternative. I believe they are more commonly prescribed to help with IBS.
 

·
Registered
Joined
·
476 Posts
Discussion Starter · #5 ·
How do u know how long b4 the effects start kicking in? I know the docs say give it 4 weeks, but I've been more depressed and lethargic today than ever! I dont know whether this is just normal, or whether the medication is making it worse (says in the enclosed leaflet that symptoms may be eggagerated in the early weeks of treatment).
 

·
Registered
Joined
·
106 Posts
I think it is 4 weeks-at least that's what the doctors say. What time of day are you taking it?? I started taking it later in the evening b/c I felt slightly sleepy at mid-morning. Zoloft did that to me too. I've heard that taking it at night allows the side effect of drowsiness to wear off. I think you are on the low side at 20mg, so you may not be at a high enough difference to tell. The doctor will probably just keep asking you everytime you go in how you feel, then if you haven't seen a difference they will up the dosage. That's what happened to me. Today I got a script for 60mg a day. Some times different drugs work best with different people, so they may switch you at some point if the drug isn't working for you (but at 20mg they'll probably just increase your dosage first). I would just try taking it later at night. If you already are, then maybe this is not the drug for you. There are other drugs they can prescribe.
 

·
Registered
Joined
·
106 Posts
By the way, the Effexor Rx has a side effect of constipation (and you have D), which was great for me b/c my stomach is way too active. Mostly with gas though. That stuff calmed my stomach way down. Also, it definitely doesn't make you sleepy. There's no way I could have taken that stuff at night. You might want to keep that one in mind if Prozac doesn't work out for you. I know so far the Prozac hasn't slowed down my problems yet, but I am still working on my cognitive behavior stuff too.
 

·
Registered
Joined
·
145 Posts
hey stedfoe,i'm doing cbt too at the moment for my anxiety and ibsD related stuff. do you go to a psychologist or just doing it on your own?i've been trying to look for some forums online to chat with other ppl doing cbt, do you know of any?i would love to just share some experiencesm
 

·
Registered
Joined
·
476 Posts
Discussion Starter · #9 ·
Brill Thanks! I'm taking the tabs first thing in the morning. Only trouble is I am starting to get really really sleepy during the day! I have looked into Hynotherapy, and being a single mom, it's just too expensive for me right now. I do have a friend however who does reflexology and indian head massages, so going to give both of those a try!
 

·
Registered
Joined
·
106 Posts
Fed Up, I don't understand. I don't recommend taking them in the morning. I take them about 7pm b/c if I take them in the morning I get sleepy around 10am.Miranda, I looked to see if there are forums that catering to CBT, but I didn't find any all that great out there. I agree that with you that it would probably be helpful to get input from others to help see problems from a different angle or even share positive experiences with CBT. I think the best place to post is probably the CBT/hypnosis forum on this BB. It seems like a lot of people in that section talk about those tapes, but perhaps they can offer helpful suggestions on CBT. I would hope. I'm not doing this on my own. I'm seeing a therapist. He recommended this book called "Mind Over Mood". I really like the workbook and I highly recommend it for anyone trying to learn about CBT. It is a workbook so it is more interactive than just reading about others struggle with anxiety/depression. I bought mine on Amazon.com; with shipping it's probably about $20, but so worth it. I've hi-lighted it, write in it, and review it. I've also started keeping a journal. I've taken some of my problems and broke them down as the workbook says to do. As far as my health my main problem is gas. I don't so much have "D" anymore, but when I first got sick I was so overwhelmed with emotion and frustration that I had a lot of "D".Right now I'm mainly working on my avoidance/procrastination behavior that is from anxiety. But I am very self-conscious of stomach rumbling, gas, etc. I have openly discussed with my therapist that I have the "gas issue". He said the anxiety is tied to shame. If I could get over my shame of my health problems it would help me. I did joke with him and say "What am I suppose to do go to a movie theatre and let loose until I'm comfortable with it". That did crack him up. But anyway if you posts some stuff on that section, I could try to offer some help or encouragement. Not that I'm perfect at this, but probably going through the process with others can help us learn from each other. I guess I should consider posting on there next time I freak out to get input from others. I know Eric posts on that section and he is pretty helpful too.Take Care
 

·
Registered
Joined
·
106 Posts
mxwe,I just googled zyprexa and it's for schizophrenia and bipolar mania. I haven't been diagnosed with that. I have anxiety and depression. Are doctors now beginning to prescribe it for something other than its intended use??
 

·
Registered
Joined
·
122 Posts
Yes, I am finding out that the Zyprexa will also help with depression and anxiety when taken with the Cymbalta I am taking. I take the smallest dose they offer for Zyprexa. It seems to be working for me.
 

·
Registered
Joined
·
476 Posts
Discussion Starter · #14 ·
Hellooo. Just a quick update. I'm now 2 weeks into taking this, and although I havn't noticed a huge difference with how I'm feeling, I have not had a D attack in over a week! In shock. Trouble is, I dont know what's caused the D to stop. Could be one of a number of things. 1. I went on the Contraceptive Injection. 2. On Prozac. 3. Could the knowledge that I'm on Prozac have triggered a response in my brain, to 'think' I'm feeling better? I have reduced the number of Imodium I've been taking as well now I'm feeling better D wise, and I just so can't believe the difference! This is what normal people must feel like!
 
1 - 14 of 14 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top